Texas, 2025

Hail in Texas, May 1, 2025

May 1, 2025 · NWS AMA · 1 event in 1 county or zone

A complex of thunderstorms moved into the Texas Panhandle from eastern New Mexico thanks to the combination of an upper level disturbance, sufficient instability and wind shear. Storms on the southern end of the system were supercellular and produced large hail and likely damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A complex of thunderstorms moved into the Texas Panhandle from eastern New Mexico thanks to the combination of an upper level disturbance, sufficient instability and wind shear. Storms on the southern end of the system were supercellular and produced large hail and likely damaging winds. Meanwhile storms further north formed into a squall line as they moved across the central Texas Panhandle. Damaging winds became the primary concern for that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 1, 5:16 PM CST, 3 hours 10 minutes earlier. Its key messages:

  • Issued at 220 PM CDT Thu May 1 2025
  • Strong to severe thunderstorms are possible this afternoon across much of the area. Damaging winds and large hail are the primary hazards with any severe storms.
  • There is the potential for widespread heavy rainfall for the Panhandles early next week, which may result in flooding and flash flooding.
Area forecast discussion, May 1, 5:16 PM CST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
616 PM CDT Thu May 1 2025

...New AVIATION...

.KEY MESSAGES...
Issued at 220 PM CDT Thu May 1 2025

- Strong to severe thunderstorms are possible this afternoon
  across much of the area. Damaging winds and large hail are the
  primary hazards with any severe storms.

- There is the potential for widespread heavy rainfall for the
  Panhandles early next week, which may result in flooding and
  flash flooding.

&&

.SHORT TERM ...
(This evening through Friday night)
Issued at 220 PM CDT Thu May 1 2025

Based on satellite and radar data early this afternoon, showers
and thunderstorms are starting to form over the higher terrain of
New Mexico and Colorado. The storms are forming as an upper level
disturbance traverses over the mountains and combines with higher
moisture on the leeside of the higher terrain. The moisture axis
extends into the High Plains and includes the Panhandles. With
that being said, the showers and storms that form to our northwest
are forecast to move east/southeast towards at least the northern
half of the CWA this evening. The CAMs so far today have indicated
that a bowing segment embedded in a line of thunderstorms may move
across the northern half of the area this evening. Some other
guidance indicates a lone thunderstorm or two may be placed a bit
further south closer to the interstate 40 corridor as the line
moves across the north. In any case, most of the area has the
potential for thunderstorms late this afternoon through this
evening, some of which may be severe. Even though the mid levels
are cool, CAPE values are quite marginal for today so hail perhaps
up to ping pong ball is possible if a thunderstorm can remain
discrete and have a core strong enough. The higher, and more
likely, hazard will be damaging wind gusts with the potential line
of thunderstorms that could be upwards of 75 to 80 mph. The
severe thunderstorm threat should end around midnight tonight.

Additional rain showers and isolated thunderstorms will be
possible overnight as lift will still be sufficient to generate
showers and storms across the south and enough moisture will be in
place. If any storms put out outflow boundaries this evening,
those may also be a focal point for additional development tonight
into early tomorrow morning. Chances for showers and storms should
end by mid morning across the south. Another cooler day is in
store on Friday as northerly winds keep a cooler air mass in place
over the region. Skies will gradually clear out going into the
afternoon hours and winds will decrease into Friday evening. With
light winds and clear skies, lows Friday night may drop down into
the 40s to mid 30s. With the light winds and expected clear skies,
cannot rule out some frost developing across the north if
temperatures are able to drop into the low to mid 30s.

Muscha

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 220 PM CDT Thu May 1 2025

This weekend looks to remain fairly quiet weather wise as low
pressure remains to our east and another low pressure system digs
south to our west. This pattern will leave much of the Plains in a
ridging pattern and temperatures are forecast to be in the 70s
across the area. Winds on Saturday should be relatively light, but
will increase on Sunday as a leeside low pressure system tightens
the surface pressure gradient over the Panhandles.

The H500 low pressure system will continue to dig southward and is
expected to remain mainly to the west of the southern High Plains
through the first half of next week. This pattern will favor
bringing not just Pacific moisture, but also Gulf of America
moisture northward over the region. With plentiful lift provided
by the low pressure system to the west, showers and thunderstorms
are becoming almost certain starting Sunday night and continuing
for multiple days early next week. Model guidance does not agree
with how long the blocking low pressure system to the east will
remain in place nor the exact evolution of the low to our west,
but the overall pattern is something they finally can agree on. If
the low ends up too far east, the higher potential for heavy
rains that may lead to flooding may end up across the eastern
Panhandles or into Oklahoma. However, if it stays a bit further
west, closer to the Four Corners region, that would make the
Panhandles the primary area for heavy rainfall. This system needs
to continue to be monitored closely as it could lead to impactful,
heavy rainfall for locations over the Southern Plains.
Temperatures during this time frame will generally remain below
average as cloud cover and precipitation chances keep temperatures
on the cool side.

Muscha

&&

.AVIATION...
(00Z TAFS)
Issued at 614 PM CDT Thu May 1 2025

Thunderstorms are moving in toward Dalhart and could eventually
impact Amarillo this evening. These storms will be capable of
strong downdraft winds. Otherwise, VFR conditions are currently
expected through this forecast period, but cannot entirely rule
out MVFR ceilings in during or in the wake of a thunderstorm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                48  65  40  73 /  60  30   0   0
Beaver OK                  46  69  35  75 /  80  10   0   0
Boise City OK              41  65  35  76 /  90  10   0   0
Borger TX                  49  69  41  77 /  70  20   0   0
Boys Ranch TX              49  67  41  76 /  60  30   0   0
Canyon TX                  49  65  40  73 /  50  30   0   0
Clarendon TX               51  67  42  70 /  50  40   0   0
Dalhart TX                 43  66  36  74 /  70  20   0   0
Guymon OK                  43  68  35  76 /  90  10   0   0
Hereford TX                48  66  39  74 /  40  30   0   0
Lipscomb TX                49  68  38  73 /  80  20   0   0
Pampa TX                   49  67  40  72 /  70  30   0   0
Shamrock TX                52  67  41  70 /  60  40   0   0
Wellington TX              53  68  43  70 /  50  50   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...05
LONG TERM....05
AVIATION...52
Hazardous weather outlook, May 1, 5:17 PM CST, 3 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
617 PM CDT Thu May 1 2025

OKZ001>003-TXZ001>020-317-021130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
617 PM CDT Thu May 1 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible late this afternoon and tonight. A few
storms could be severe with large hail and damaging winds.

A Severe Thunderstorm Watch is in effect for the Texas Panhandle
until 1 AM Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Sunday night into Wednesday night.
Flooding and flashing flooding become concerns with these storms
next week. Severe thunderstorm are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 1, 6:24 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
724 PM CDT Thu May 1 2025

TXZ006-011-020100-
Hartley TX-Oldham TX-
724 PM CDT Thu May 1 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL OLDHAM AND HARTLEY
COUNTIES THROUGH 800 PM CDT...

At 724 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Dalhart to 17 miles west
of Hartley to 6 miles east of Romero. Movement was southeast at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3589 10232 3563 10238 3552 10262 3570 10293
      3583 10280 3602 10277
TIME...MOT...LOC 0024Z 302DEG 25KT 3594 10269 3581 10270 3571 10282

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Harrel
Special weather statement, May 1, 6:49 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
749 PM CDT Thu May 1 2025

TXZ001-002-006-007-020115-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
749 PM CDT Thu May 1 2025

...STRONG THUNDERSTORMS WILL IMPACT SHERMAN...SOUTHEASTERN DALLAM...
NORTHERN MOORE AND NORTHEASTERN HARTLEY COUNTIES THROUGH 815 PM
CDT...

At 748 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stratford to 9 miles east of Conlen to 4
miles northwest of Cactus to 13 miles northwest of Dumas. Movement
was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Stratford, Sunray, Cactus, and Dumas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3636 10174 3610 10168 3598 10171 3586 10188
      3594 10229 3609 10219 3621 10217 3640 10223
TIME...MOT...LOC 0048Z 288DEG 27KT 3634 10212 3620 10207 3608 10206
3598 10216

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Harrel
Special weather statement, May 1, 7:05 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
805 PM CDT Thu May 1 2025

TXZ011-016-020130-
Deaf Smith TX-Oldham TX-
805 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OLDHAM AND
NORTHWESTERN DEAF SMITH COUNTIES THROUGH 830 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Glenrio, or 31 miles south of Nara Visa, moving east at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Glenrio.

This includes Interstate 40 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3530 10304 3528 10279 3490 10280 3496 10304
TIME...MOT...LOC 0105Z 284DEG 21KT 3516 10314

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Harrel
Special weather statement, May 1, 7:57 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
857 PM CDT Thu May 1 2025

TXZ012-020230-
Potter TX-
857 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL POTTER COUNTY THROUGH
930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Valley De Oro, or 15 miles northwest of Amarillo,
moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Amarillo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3536 10205 3550 10200 3555 10171 3526 10172
TIME...MOT...LOC 0157Z 271DEG 16KT 3540 10198

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Harrel
Special weather statement, May 1, 8:04 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
904 PM CDT Thu May 1 2025

TXZ003-008-009-020230-
Hutchinson TX-Roberts TX-Hansford TX-
904 PM CDT Thu May 1 2025

...STRONG THUNDERSTORMS WILL IMPACT HUTCHINSON...SOUTHERN HANSFORD
AND NORTHWESTERN ROBERTS COUNTIES THROUGH 930 PM CDT...

At 903 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Gruver to 3 miles
northeast of Pringle to 3 miles west of Stinnett. Movement was east
at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spearman, Morse, Stinnett, Pringle, and Borger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3621 10111 3611 10108 3606 10109 3606 10107
      3590 10103 3563 10112 3563 10118 3575 10158
      3599 10155 3623 10157
TIME...MOT...LOC 0203Z 287DEG 28KT 3618 10152 3599 10143 3581 10150

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Harrel
Special weather statement, May 1, 8:26 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
926 PM CDT Thu May 1 2025

TXZ012-013-020300-
Potter TX-Carson TX-
926 PM CDT Thu May 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CARSON AND SOUTHEASTERN
POTTER COUNTIES THROUGH 1000 PM CDT...

At 925 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Panhandle, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
White Deer, Panhandle, Pantex, and Amarillo.

This includes Interstate 40 between mile markers 84 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3521 10173 3548 10169 3547 10113 3520 10117
TIME...MOT...LOC 0225Z 276DEG 34KT 3538 10161

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Harrel

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Deaf Smith

When
May 1, 8:26 PM CST
Where
Deaf Smith County, 1.38 mi S of Hereford
Measured
1.25 in hail
Reported by
Public
Coordinates
34.800, -102.400

A supercell thunderstorm produced half dollar sized hail in Hereford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256812.